Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 174, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 17, 2007, 10:44 PM CDT for 4 counties in Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2007, 10:44 PM CDT (03:44 UTC)
- Expired
- Oct 17, 2007, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Fayette County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 79 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 11:00 PM CDT | TSTM WND DMG | 10 N Somerville, TN | NUMEROUS TREES DOWN IN NORTHERN FAYETTE COUNTY ON YUM YUM ROAD. |
| Oct 17, 11:30 PM CDT | TSTM WND DMG | Mercer, TN | TREES DOWN ON POWERLINES ON MIDGET ROAD IN MERCER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 180344 SVRMEG TNC047-069-075-113-180430- /O.NEW.KMEG.SV.W.0174.071018T0344Z-071018T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1044 PM CDT WED OCT 17 2007 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... MADISON COUNTY IN SOUTHWEST TENNESSEE... * UNTIL 1130 PM CDT * AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOMERVILLE...OR ABOUT 19 MILES WEST OF BOLIVAR...AND MOVING NORTHEAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANCYVILLE...WHITEVILLE...HILLVILLE...CLOVERPORT...TOONE... MERCER...MEDON...BEMIS AND JACKSON. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. DAMAGING WINDS UP TO 70 MPH ARE LIKELY WITH THIS STORM. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3579 8876 3556 8863 3500 8948 3533 8949 TIME...MOT...LOC 0344Z 233DEG 45KT 3530 8927 $$
1 follow-up statement
000 WWUS54 KMEG 180404 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1102 PM CDT WED OCT 17 2007 TNC047-069-075-113-180430- /O.CON.KMEG.SV.W.0174.000000T0000Z-071018T0430Z/ FAYETTE TN-HAYWOOD TN-MADISON TN-HARDEMAN TN- 1103 PM CDT WED OCT 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHWESTERN HARDEMAN...MADISON...SOUTHERN HAYWOOD AND EASTERN FAYETTE COUNTIES... AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILLVILLE...OR ABOUT 13 MILES NORTHWEST OF BOLIVAR...MOVING NORTHEAST AT 50 MPH. ANOTHER SEVERE STORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS 3 MILES EAST OF OAKLAND...MOVING NORTHEAST AT 50 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERVILLE...WILLISTON...HILLVILLE...WHITEVILLE...CLOVERPORT... TOONE....MERCER...MEDON...BEMIS...AND JACKSON. .THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3579 8876 3556 8863 3500 8948 3533 8949 TIME...MOT...LOC 0402Z 231DEG 44KT 3543 8909 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 8:58 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 17, 8:58 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 858 PM CDT WED OCT 17 2007 .DISCUSSION... A LARGE AREA OF RAIN WAS MAKING ITS WAY ACROSS THE FORECAST AREA TONIGHT. STRONGEST STORMS WERE LOCATED IN WESTERN AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA. THE NEGATIVELY TILTED UPPER LEVEL TROUGH WILL ROTATE ACROSS THE FORECAST AREA BY 4 AM. ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER NORTHWESTERN AR AND EVEN MORE FARTHER WEST IN EASTERN OK. THE STORMS OUT WEST MAY AFFECT OUR AREA THURSDAY. THE CURRENT BATCH OF RAIN WILL PRODUCE LOCALLY HEAVY RAIN AND A FEW SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH AT LEAST MIDNIGHT. ALSO LOOK FOR WIND GUSTS ASSOCIATED WITH THE THUNDERSTORMS TO BE NEAR 40 MPH. AT THIS TIME...NO CHANGES ARE NEEDED TO THE CURRENT FORECAST. && .PREV DISCUSSION... /ISSUED 302 PM CDT WED OCT 17 2007/ DISCUSSION... DEALING WITH POSSIBLE SEVERE WEATHER TONIGHT THROUGH THURSDAY NIGHT IS THE MAIN FORECAST CHALLENGE. LATEST MODELS WERE IN GOOD AGREEMENT THROUGH SUNDAY...THEN DIVERGED SIGNIFICANTLY. USED A BLEND OF THEM. DID NOT MAKE SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST. AT 3 PM CDT ACROSS THE MIDSOUTH...SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS STRETCHED FROM WALNUT RIDGE AR TO MEMPHIS TO COFFEEVILLE MS. TEMPERATURES RANGED FROM THE LOWER 70S WHERE RAIN WAS FALLING IN EAST AR TO THE MID 80S OVER NE MS WHERE MORE SUN WAS PEEKING THROUGH THE CLOUDS. MOISTURE WAS INCREASING WITH DEWPOINTS IN THE 65 TO 70 DEGREE RANGE. A COLD FRONT WITH NUMEROUS STRONG/SEVERE THUNDERSTORMS ALONG IT WAS ACROSS KS AND OK. AN UPPER LOW WAS OVER EAST KS. ANOTHER LOW PRESSURE DISTURBANCE WAS OVER LOUISIANA. REST OF THIS AFTERNOON INTO TONIGHT...BELIEVE THE POTENTIAL FOR WIDESPREAD SEVERE STORMS WILL BE LOW ACROSS THE MIDSOUTH WITH THE LACK OF INSTABILITY. THE BEST INSTABILITY IS EXPECTED TO REMAIN WEST OF THE AREA. REGARDLESS...CANNOT RULE OUT A STRAY STRONG/SEVERE STORM TONIGHT WITH GUSTY WINDS UP TO 60 MPH WITH STRONG DYNAMICS AND AN IMPRESSIVE LOW LEVEL JET MOVING OVERHEAD...PARTICULARLY WEST OF THE MS RIVER. HOWEVER...A NEARLY SATURATED ATMOSPHERE AND LACK OF SIGNIFICANT INSTABILITY WITH FORECAST LIFTED INDICES BELOW -3 AND SURFACE BASED CAPES NO MORE THAN 800 J/KG SHOULD LIMIT WIDESPREAD POTENTIAL. WILL KEEP VERY HIGH RAIN CHANCES TONIGHT WITH EXCELLENT MOISTURE CONVERGENCE OVER THE AREA WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES. HEAVY DOWNPOURS SHOULD BRING A GOOD 1 TO 3 INCHES TO THE ENTIRE MIDSOUTH...BUT NO MAJOR FLOODING CONCERNS ARE ANTICIPATED. THURSDAY INTO THURSDAY NIGHT...THINK THERE IS A HIGHER CHANCE OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND EAST OF THE MS RIVER BETWEEN 2 PM AND 2 AM CDT ALONG THE COLD FRONT/SURFACE TROUGH. THE MAIN THREATS APPEAR TO BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH...THOUGH A FEW TORNADOES MAY BE POSSIBLE. THURSDAY WILL BEGIN MOSTLY CLOUDY OVER THE MIDSOUTH...THEN CLOUDS SHOULD CLEAR WEST TO EAST AS DRIER AIR MIXES IN. THIS DRIER AIR SHOULD ALLOW FOR SOME SUN AND DESTABILIZATION DURING THE AFTERNOON HOURS. TEMPERATURES COULD SKY ROCKET UPWARDS...SO WILL GO ABOVE THE WARMEST MODEL GUIDANCE...IN THE MID 80S. MAY BE CLOSE TO RECORDS OF 89/90 DEGREES AT MEM...JBR...MKL...AND TUP. THINK SUSTAINED WINDS NEAR 25 MPH ARE POSSIBLE WEST OF THE MS RIVER DURING THE AFTERNOON HOURS WITH EXCELLENT MIXING TO 750 MB... SO A WIND ADVISORY MAY BE NEEDED. WILL LET MIDNIGHT SHIFT DECIDE ON THIS ISSUE. GETTING BACK TO THE SEVERE POTENTIAL THURSDAY AFTERNOON AND NIGHT ACROSS WEST TN AND NORTH MS...LATEST MODELS HINT THAT SCATTERED SHOWERS AND STORMS WILL DEVELOP ALONG THE COLD FRONT/SURFACE TROUGH. VERY STRONG WINDS ALOFT...60 KTS+ AT 500 MB...AND 0-3 KM HELICITY ABOVE 250 M2/S2 WILL SUPPORT ROTATING SUPERCELLS. GOOD INSTABILITY WITH LIFTED INDICES -3 TO -6 AND SURFACE BASED CAPES ALSO SUPPORT SEVERE STORMS. FRIDAY THROUGH SUNDAY...DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES ARE FORECAST AS THERE IS NO SIGNIFICANT COLD AIR BEHIND THE COLD FRONT. HIGHS IN THE 70S ON FRIDAY WILL RISE TO THE 80S ON SUNDAY. LOWS WILL MAINLY BE IN THE 50S. MONDAY THROUGH NEXT WEDNESDAY...APPEARS ANOTHER LOW PRESSURE SYSTEM WILL APPROACH AND BRING THE NEXT CHANCE FOR RAIN. CONFIDENCE WITH THIS SYSTEM REMAINS LOW...SO DID NOT CHANGE THE PREVIOUS FORECAST MUCH FOR NOW. THIS SYSTEM COULD BE A DECENT RAIN PRODUCER. && .PRELIMINARY POINT TEMPS/POPS... MEM 71 87 60 77 / 100 20 20 10 MKL 70 85 56 74 / 100 30 30 10 JBR 69 86 55 73 / 100 10 10 0 TUP 70 86 60 76 / 100 30 40 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Oct 17, 5:25 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 525 PM CDT WED OCT 17 2007 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 525 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE MID SOUTH. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH TONIGHT. THE MAIN HAZARDS ARE DAMAGING WINDS UP TO 60 MPH. AN ISOLATED TORNADO IS POSSIBLE AS WELL. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HEAVY RAINFALL OF 1 TO 3 INCHES CAN ALSO BE EXPECTED THIS TONIGHT ACROSS THE ENTIRE MIDSOUTH. THIS MAY CAUSE LOCALIZED MINOR FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 PM THURSDAY AND 2 AM CDT FRIDAY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH ARE THE MAIN HAZARDS...THOUGH A FEW TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE ENTIRE MIDSOUTH TONIGHT. ACTIVATION MAY BE NEEDED AGAIN THURSDAY AFTERNOON AND EVENING ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.
In the hours before
Local storm report, Oct 17, 9:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 5 S JONESBORO 35.75N 90.69W
10/17/2007 CRAIGHEAD AR TRAINED SPOTTER
FLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.
0835 PM TSTM WND DMG 3 N PALESTINE 35.01N 90.90W
10/17/2007 ST. FRANCIS AR LAW ENFORCEMENT
TREES DOWN BLOCKING COUNTY ROAD 130. CAMPERS AND
TRAMPOLINES TOSSED AROUND AS WELL.
0840 PM TSTM WND DMG 3 E COLT 35.13N 90.76W
10/17/2007 ST. FRANCIS AR LAW ENFORCEMENT
TREES DOWN BLOCKING HIGHWAY 306-EAST.
&&
KNSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:15 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 30 min |
| Oct 17, 11:30 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, Haywood, Madison | 45 min |
| Oct 18, 12:17 AM CDT | Flash Flood Warning | MEG | Madison | 118 min |
| Oct 18, 3:50 AM CDT | Tornado Warning | MEG | Lauderdale, Tipton | 39 min |
| Oct 18, 6:37 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 38 min |
| Oct 18, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.